advertisement
Question
Posted by: Annelie | 2008/05/30

Appetite ADHD my 6 year old son

Hi there

I urgently need advise, my son is ADHD and taking Concerta 37 mg tablets at the moment. He has lost his appetite, he is 6 years old and weighs only 12kg. I really battle with meal times as he is never hungry.
He excercise daily and i make his favourite meals but he still doesnt eat it.
Is there any medication that i can get him that will increase his appetite?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Annelie
If you son suffers from ADHD and is on Concerta 37 mg, then it is essential that his growth and weight should be monitored on a very regular basis by a child psychiatrist. The medications prescribed for ADHD can suppress the appetite and cause growth retardation, so please take your son back to the dr who prescribed the medication and ask him/her to reassess his condition. If you have not yet consulted a child psychiatrist then please do so, because you may be able to control your son's ADHD with diet, the use of omega-3 and omega-6 supplements and exercise. A vitamin B complex supplement for children (ask your chemist for a suitable brand) can help to stimulate the appetite, BUT it is vital that you have him reassessed to prevent his growth being stunted by the medication.
Holding thumbs for your son
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Belinda | 2008/05/30

Hi Anneline,

My son is the same age and on Ritalin. I also find that it affects is appetite. What I do is only give him his tablet after breakfast. (He usually has a big bowl of oats). I pack an apple and yoghurt for school (he rarely eats it). The meds work off by 12h00. Then he will have some lunch (but not nearly as much as he used to eat) and by suppertime the half tablet given after luch is worn off and he then has supper. I find hen get munchies later in the evning where I give him free acssess to anything healthy. I am not sure how the Concerta works in terms of dosage. But also mention it to the doc so they can try and work it so he can eat in between dosages. I also found that he regained some (not a lot) of his appetite after being on the meds for a while.

Good luck.

Reply to Belinda

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement